There has been a lot of discussion in the medical community regarding opioid use, opioid overdose, and illegal trafficking of opioids. The frequency of opioid overdose is rapidly increasing partly due to the increased use of prescription narcotics. In fact, drug overdose is the leading cause of accidental death in the United States, with opioids being the most common cause. Think about it, how many of your friends have Vicodin or Norco in their medicine cabinets? Do you? These are opioids.
Opioid overdose can happen when a person takes too much of an opioid or a combination of opioids and other substances, such as alcohol, sedatives, or stimulants. The problem is that “too much” can vary from person to person depending on their tolerance and the strength of the opioid being used. However, if this occurs, an opioid overdose should be addressed immediately. What are the signs of opioid overdose?
- Unresponsiveness or unconsciousness
- Shallow, slowed or stopped breathing
- Pinpoint pupils
- Snoring or gurgling sounds coming from the mouth
- Cold or clammy skin
- Blue lips or fingernails
Things to remember: an opioid overdose is a medical emergency. If you or someone you know uses opioids, it is important to carry naloxone in case of an overdose. If you or a loved one has opioid use disorder, talk to a healthcare provider as soon as possible. A trained provider can help guide you to the treatment you need. Opioid use disorder is a medical condition, it requires care just like any other condition. Stay well and stay informed!
For more information: